Last year the psychiatrist put my difficult child on it after a week his teacher called me and said he was 10X worse. I noticed at home that he was more restless and uncontrollable. He was having a hard time sleeping and his nightmares increased. His doctor took him off ASAP.
psychiatrist put difficult child on this last spring for anxiety. He was awake for 5 nights, nervous. psychiatrist then added something else to counter act that, as well as his normal medications. we kept this up for about 6 weeks and never got any better so we slowly went back off.
From the FDA site, one of their pages on antidepressants:
"Anxiety, agitation, panic attacks, insomnia, irritability, hostility, impulsivity, akathisia (severe restlessness), hypomania, and mania have been reported in adult and pediatric patients being treated with antidepressants for major depressive disorder as well as for other indications, both psychiatric and nonpsychiatric."
The psyche who took me off of it told me that the reason general practice MD's prescribe it is that it does tend to have fewer side effects for fewer people who take it then most anti-depressants. The problem is that those who get side effects on it tend to have quite significant side effects.
Let's see... I had:
massive mood flucuations - crying and despondent wanting to kill myself, becoming so unreasonably angry while driving I wanted to smash it and the car in front of me into a telephone pole, to happy, excited and sexually aroused in the span of 15-30 minutes
skin crawling - I was so nervous, anxious, tense that my skin felt like it was crawling and the only way I could calm down was to wrap myself in a heavy blanket (deep pressure) and rock vigourously in a rocking chair.
hot flashes - hot to freezing and back again in a 15 min time period
I was unable to function at all, I had to call in sick to work for 2 weeks. I lost 15 pounds in one week from not eating and constant moving. I didn't sleep, I didn't have any meaningful interactions with my son, and I couldn't take a shower because the water hurt my skin.
The stupid GP who put me on it told me after the first week that the side effects was my depression getting worse, upped the dosage and put me on a anti-psychotic. Luckily my therapist recognized that after I had broken down into deep uncontrollable sobbing 3x in a 40 minute period that it HAD to be the medications and got me into a psyche's office. Took me 3 weeks to get it all out of my system.